Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 31, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 2008, 1:44 AM CDT for 5 counties in Kansas. It was in force for 61 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2008, 1:44 AM CDT (06:44 UTC)
- Expired
- Apr 17, 2008, 2:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Rice County, KS, Saline County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 2:11 AM CDT | HAIL 0.88 | 4 Sw Geneseo, KS | |
| Apr 17, 2:13 AM CDT | HAIL 0.88 | Wnw Geneseo, KS | |
| Apr 17, 2:15 AM CDT | TSTM WND GST 60 | Lyons, KS | MEASURED 60 MPH WINDS ACCOMPANIED BY DIME SIZED HAIL AND HEAVY RAIN. |
| Apr 17, 2:19 AM CDT | TSTM WND GST 50 | Wnw Geneseo, KS | ESTIMATED WINDS UPTO 50 MPH |
| Apr 17, 2:34 AM CDT | TSTM WND DMG | Windom, KS | STRONG WINDS BLEW DOWN A SHED AND CARRIED IT A BLOCK. |
| Apr 17, 2:35 AM CDT | HAIL 0.5 | Windom, KS | ESTIMATED MARBLE SIZED HAIL STRONG WINDS AND HEAVY RAIN |
| Apr 17, 2:44 AM CDT | HAIL 0.25 | 1 W Marquette, KS | PEA SIZED HAIL COVERING THE GROUND |
| Apr 17, 2:50 AM CDT | TSTM WND GST 50 | 3 Ssw Lindsborg, KS | ESTIMATED 50 MPH WINDS ASSOCIATED WITH THE THUNDERSTORM |
| Apr 17, 2:50 AM CDT | TSTM WND GST 68 | Lindsborg, KS | 68 MPH WIND GUST MEASURED AT LINDSBORG WEATHER LAB REPORTED BY KSN. |
| Apr 17, 2:50 AM CDT | HAIL 0.5 | 3 Ssw Lindsborg, KS | MARBLE SIZED HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 12:03 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 170645
SVRICT
KSC053-105-113-159-169-170745-
/O.NEW.KICT.SV.W.0031.080417T0644Z-080417T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
144 AM CDT THU APR 17 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RICE COUNTY IN CENTRAL KANSAS.
NORTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS.
EASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS.
WESTERN SALINE COUNTY IN CENTRAL KANSAS.
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS.
* UNTIL 245 AM CDT.
* AT 139 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 14 MILES WEST OF ELLSWORTH TO 6
MILES SOUTHWEST OF FREDERICK TO 13 MILES SOUTHWEST OF LYONS...AND
MOVING EAST AT 40 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BROOKVILLE...ELLSWORTH...FREDERICK...GENESEO...GLENDALE...
KANOPOLIS...LINDSBORG...LITTLE RIVER...LYONS...MARQUETTE...
SMOLAN...WESTFALL...WINDOM...SALINA AIRPORT...KANOPOLIS STATE PARK.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 3896 9761 3833 9769 3825 9833 3886 9826
3896 9792
TIME...MOT...LOC 0644Z 250DEG 35KT 3869 9842 3847 9830
3829 9836
$$
KETCHAM6 follow-up statements
000
WWUS53 KICT 170656
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
156 AM CDT THU APR 17 2008
KSC053-105-113-159-169-170745-
/O.CON.KICT.SV.W.0031.000000T0000Z-080417T0745Z/
LINCOLN KS-SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
156 AM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
RICE...NORTHWESTERN MCPHERSON...EASTERN ELLSWORTH...WESTERN SALINE
AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 245 AM CDT...
AT 151 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF ELLSWORTH TO
FREDERICK TO 8 MILES SOUTHWEST OF LYONS...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR ELLSWORTH BY 205 AM CDT.
NEAR KANOPOLIS STATE PARK BY 215 AM CDT.
NEAR WINDOM BY 225 AM CDT.
NEAR MARQUETTE BY 230 AM CDT.
NEAR BROOKVILLE BY 235 AM CDT.
NEAR LINDSBORG BY 240 AM CDT.
THE TOWNS OF FREDERICK...KANOPOLIS...GLENDALE...MCPHERSON AIRPORT AND
SALINA AIRPORT ARE ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3896 9761 3833 9769 3825 9833 3886 9826
3896 9792
TIME...MOT...LOC 0656Z 250DEG 35KT 3871 9833 3849 9821
3831 9827
$$
KETCHAM000
WWUS53 KICT 170705
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT THU APR 17 2008
KSC053-105-113-159-169-170745-
/O.CON.KICT.SV.W.0031.000000T0000Z-080417T0745Z/
LINCOLN KS-SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
205 AM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
RICE...NORTHWESTERN MCPHERSON...EASTERN ELLSWORTH...WESTERN SALINE
AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 245 AM CDT...
AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELLSWORTH TO GENESEO TO
LYONS...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR KANOPOLIS STATE PARK BY 215 AM CDT.
NEAR WINDOM BY 225 AM CDT.
NEAR MARQUETTE BY 230 AM CDT.
NEAR BROOKVILLE BY 235 AM CDT.
NEAR SMOLAN BY 245 AM CDT.
THE TOWNS OF KANOPOLIS...GLENDALE...MCPHERSON AIRPORT AND SALINA
AIRPORT ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3896 9761 3833 9769 3825 9833 3886 9826
3896 9792
TIME...MOT...LOC 0705Z 250DEG 35KT 3874 9822 3852 9810
3834 9817
$$
KETCHAM000
WWUS53 KICT 170714
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
214 AM CDT THU APR 17 2008
KSC053-105-113-159-169-170745-
/O.CON.KICT.SV.W.0031.000000T0000Z-080417T0745Z/
LINCOLN KS-SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
214 AM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
RICE...NORTHWESTERN MCPHERSON...EASTERN ELLSWORTH...WESTERN SALINE
AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 245 AM CDT...
AT 209 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM KANOPOLIS TO GENESEO TO
LYONS...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR LITTLE RIVER BY 220 AM CDT.
NEAR WINDOM BY 230 AM CDT.
NEAR BROOKVILLE BY 235 AM CDT.
NEAR LINDSBORG BY 245 AM CDT.
THE TOWNS OF KANOPOLIS...GLENDALE...MCPHERSON AIRPORT AND SALINA
AIRPORT ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3896 9761 3833 9769 3825 9833 3886 9826
3896 9792
TIME...MOT...LOC 0714Z 250DEG 35KT 3877 9811 3854 9802
3837 9808
$$
KETCHAM000
WWUS53 KICT 170723
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT THU APR 17 2008
KSC053-105-113-159-169-170745-
/O.CON.KICT.SV.W.0031.000000T0000Z-080417T0745Z/
LINCOLN KS-SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
223 AM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
RICE...NORTHWESTERN MCPHERSON...EASTERN ELLSWORTH...WESTERN SALINE
AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 245 AM CDT...
AT 218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM KANOPOLIS STATE PARK TO 7
MILES WEST OF MARQUETTE TO LITTLE RIVER...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR WINDOM BY 230 AM CDT.
NEAR BROOKVILLE BY 235 AM CDT.
NEAR SMOLAN BY 245 AM CDT.
THE TOWNS OF SALINA AIRPORT AND MCPHERSON AIRPORT ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3896 9761 3833 9769 3825 9833 3886 9826
3896 9792
TIME...MOT...LOC 0723Z 250DEG 35KT 3873 9801 3857 9791
3836 9798
$$
KETCHAM000
WWUS53 KICT 170735
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT THU APR 17 2008
KSC105-170745-
/O.CAN.KICT.SV.W.0031.000000T0000Z-080417T0745Z/
LINCOLN KS-
235 AM CDT THU APR 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
HAS BEEN CANCELLED...
AT 232 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
THURSDAY MORNING FOR CENTRAL KANSAS.
LAT...LON 3896 9761 3833 9769 3828 9805 3887 9798
3887 9793 3893 9793 3896 9791
TIME...MOT...LOC 0735Z 250DEG 35KT 3877 9787 3861 9777
3840 9784
$$
KSC053-113-159-169-170745-
/O.CON.KICT.SV.W.0031.000000T0000Z-080417T0745Z/
SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
235 AM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RICE...NORTHWESTERN MCPHERSON...EASTERN ELLSWORTH AND WESTERN SALINE
COUNTIES UNTIL 245 AM CDT...
AT 232 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BROOKVILLE TO MARQUETTE TO
WINDOM...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR SMOLAN BY 245 AM CDT.
THE TOWNS OF SALINA AIRPORT AND MCPHERSON AIRPORT ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
THURSDAY MORNING FOR CENTRAL KANSAS.
LAT...LON 3896 9761 3833 9769 3828 9805 3887 9798
3887 9793 3893 9793 3896 9791
TIME...MOT...LOC 0735Z 250DEG 35KT 3877 9787 3861 9777
3840 9784
$$000
WWUS53 KICT 170747
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 AM CDT THU APR 17 2008
KSC053-113-159-169-170757-
/O.EXP.KICT.SV.W.0031.000000T0000Z-080417T0745Z/
SALINE KS-ELLSWORTH KS-MCPHERSON KS-RICE KS-
247 AM CDT THU APR 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE...
NORTHWESTERN MCPHERSON...EASTERN ELLSWORTH AND WESTERN SALINE
COUNTIES HAS EXPIRED...
AT 241 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN...OR A WARNING
ISSUED.
LAT...LON 3896 9761 3833 9769 3828 9805 3887 9798
3887 9793 3893 9793 3896 9791
TIME...MOT...LOC 0735Z 250DEG 35KT 3877 9787 3861 9777
3840 9784
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:13 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 17, 12:13 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1213 AM CDT THU APR 17 2008 .AVIATION... 06Z TAFS...ICT/SLN/HUT/CNU/RSL...NUMEROUS SHOWERS/THUNDERSTORMS ANTICIPATED TO AFFECT MAINLY CENTRAL KS OVERNIGHT...ALONG/NORTH OF QUASI-STATIONARY FRONTAL BOUNDARY. A FEW STORMS WILL BE POSSIBLE ACROSS SOUTH-CENTRAL AND SOUTHEAST KS LATER TONIGHT...AS LOW-LEVEL JET CONTINUES TO INCREASE AND VEER. ANTICIPATE CIGS TO GRADUALLY DROP BY THURSDAY MORNING...ESPECIALLY BEHIND THE FRONT. CIGS MAY GO LOWER THAN IFR IN DRIZZLE. ANOTHER ROUND OF SHOWERS/THUNDERSTORMS WILL BE POSSIBLE BY THURSDAY AFTERNOON...AS PARENT UPPER TROUGH AND ASSOCIATED FRONT SWEEPS ACROSS THE AREA. ADK && .PREV DISCUSSION... /ISSUED 1000 PM CDT WED APR 16 2008/ UPDATE... CHALLENGE FOR TONIGHT WILL BE THUNDERSTORM POTENTIAL ACROSS THE AREA. LATEST SURFACE ANALYSIS INDICATES QUASI-STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE EASTERN OKLAHOMA PANHANDLE...NORTHEAST TO NEAR HUTCHINSON AND INTO NORTHEAST KANSAS. STRENGTHENING LOW-LEVEL JET HAS LEAD TO EXTENSIVE ACCAS OVER THE PAST FEW HOURS ALONG/NORTH OF THE FRONT...ALSO IN RESPONSE TO LIFT UNDERNEATH RIGHT ENTRANCE REGION OF UPPER JET. AS LOW-LEVEL JET INCREASES FURTHER ALONG WITH ASSOCIATED ISENTROPIC ASCENT AND MOISTURE TRANSPORT...THINKING THUNDERSTORM ACTIVITY WILL BREAK OUT OVER THE NEXT FEW HOURS ACROSS SOUTH- CENTRAL/CENTRAL KANSAS...ESPECIALLY FOCUSED ALONG/NORTH OF THE FRONT...AND WEST OF I-135. ADDITIONALLY...AN APPROACHING SUBTLE SHORTWAVE OVER THE TEXAS PANHANDLE MAY ALSO AID DEVELOPMENT. STEEP MID-LEVEL LAPSE RATES PER 00Z SOUNDINGS ATOP INCREASING LOW-LEVEL MOISTURE WILL AID INSTABILITY. ADDITIONALLY...THE HAVILAND PROFILER INDICATES AMPLE CLOUD BEARING SHEAR. SO ALL IN ALL...ANTICIPATING STORMS WILL BE STRONG/MARGINALLY SEVERE...BUT DO NOT THINK WELL GET WIDESPREAD SEVERE DUE TO LIKELY SOMEWHAT LIMITED INSTABILITY. THREAT WILL BE DIME-QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN. ACTIVITY WILL THEN MOVE NORTHEAST. FOR THE MOST PART...AM NOT ANTICIPATING WIDESPREAD ACTIVITY ACROSS SOUTHEAST KANSAS DUE TO LACK OF FOCUS FOR THUNDERSTORM INITIATION. ADK PREV DISCUSSION... /ISSUED 702 PM CDT WED APR 16 2008/ AVIATION... 00Z TAFS...ICT/SLN/HUT/CNU/RSL...CHALLENGING TAF FORECAST OVER THE NEXT 24 HOURS. QUASI-STATIONARY FRONTAL BOUNDARY OVER THE AREA WILL RETREAT BACK NORTHWEST THIS EVENING...AS LARGE TROUGH APPROACHES FROM THE WEST. ANTICIPATING SHOWERS/THUNDERSTORMS TO INCREASE IN AREAL COVERAGE ACROSS SOUTH-CENTRAL/CENTRAL KANSAS BY LATE THIS EVENING...AS LOW-LEVEL JET INCREASES AND ACTS UPON BOUNDARY IN PLACE. COVERAGE SHOULD GET FAIRLY NUMEROUS ROUGHLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. WILL LIKELY NEED TO EVENTUALLY INSERT TEMPO/PREVAILING GROUPS FOR -TSRA. ANTICIPATING SOME ACTIVITY GETTING INTO SOUTHEAST KANSAS AS WELL...BUT NOT AS WIDESPREAD. ADDITIONALLY...CIGS WILL GRADUALLY LOWER...AS MOISTURE INCREASES AND DIURNAL COOLING COMMENCES. THINKING A GOOD CHUNK OF THE AREA WILL GET DRY-SLOTTED TOMORROW...WHICH SHOULD ACT TO SHUT DOWN THE MAJORITY OF SHOWER/THUNDERSTORM ACTIVITY. BUT LOW CLOUDS AND DRIZZLE WILL PREVAIL. ANTICIPATE LOCATIONS NORTH OF THE FRONT WILL HAVE IFR OR LOWER CIGS. BY AFTERNOON/EVENING...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS SHOULD ROLE ACROSS MAINLY SOUTHEAST KANSAS...AS PARENT UPPER TROUGH FINALLY PUSHES ACROSS THE AREA. WILL MAKE TIMELY AMENDMENTS WHEN/WHERE NECESSARY. ADK PREV DISCUSSION... /ISSUED 351 PM CDT WED APR 16 2008/ DISCUSSION... SYNOPSIS: MID-UPR TROF CONTINUES TO DIG OVER SRN ROCKIES THIS AFTERNOON WITH COLD FRONT SAGGING S/SE TOWARD SC KS. SLIGHTLY HIGHER SFC DEWPOINTS IN LWR TO MID 50S CONTINUE TO MIGRATE N INTO SC & SE KS & WITH COLD FRONT ENCROACHING UPON SC KS TSRA TO DEVELOP FIRST OVER WRN 1/3 OF CWFA THIS EVENING WHERE SFC-850MB CONVERGENCE STRONGEST. WITH MID-UPR TROF DIGGING OVER NM TONIGHT THE FRONT WILL STALL...SETTING UP CAMP IN AN ALMOST S-N MANNER VERY CLOSE TO I-135. AS RESULT...BEST CHANCES FOR SHRA/TSRA WILL TARGET C & SC KS TONIGHT WITH CONVECTION SPREADING E ACROSS SE KS EARLY THU MORNING. TONIGHT-THU NIGHT: PER SYNOPSIS HAVE RE-ORIENTED HIGHEST POPS (CATEGORICAL) FOR TONIGHT OVER NW 1/3 OF CWFA WHERE 925-850MB CONVERGENCE STRONGEST WITH LOWEST POPS (40-50%) ASSIGNED TO SE KS. WITH LIMITED INSTABILITY CONFINED TO SW CORNER OF CWFA...+RA TO BE PRIMARY THREAT FROM TSRA THAT DEVELOP... ESPECIALLY OVER C & SC KS WHERE BETTER ALIGNED WITH 925-850MB BAROCLINIC AXIS. WITH THE AFORE-MENTIONED UPR TROF CONTINUING TO DIG OVER NM...THE FRONTAL BOUNDARY WILL PIVOT IN COUNTER-CLOCKWISE MANNER. AS SUCH TSRA WILL SPREAD ACROSS SC KS LATER TONIGHT & THU MORNING & OVER SE KS DURING THE DAY THU. NO PLANS TO ISSUE FLOOD/FLASH FLOOD WATCHES AT THIS TIME...BUT THIS FACET OF FORECAST WILL REQUIRE FURTHER ATTENTION AS EVENT EVOLVES. THIS WEEKEND: THE UPR TROF DIGGING OVER NM TONIGHT & THU WILL PUSH E OVER SRN PLAINS THU NIGHT & FRI...THEREBY PUSHING COLD FRONT IN LIKE MANNER ACROSS SRN & CENTRAL PLAINS. AS SUCH STILL EXPECT RAIN TO END OVER SC KS EARLY FRI MORNING & SE KS FRI AFTERNOON. NEXT WEEK: PRIMARY FORECAST FOCUS WILL BE ON BEHAVIOR OF COLD FRONT THATLL VENTURE SE ACROSS C KS MON MORNING & SE KS MON AFTERNOON. WITH FAIRLY POTENT 500 MB SHORTWAVE PROGGED TO SCOOT NE ACROSS WY & WRN DAKOTAS MON MORNING THE FRONT WILL DECELERATE AS IT CROSSES SE KS...POSSIBLY STALLING OVER SE KS MON NIGHT. WITH THE QUASI-STATIONARY FRONT LURKING ABOUT THE CHANCES FOR TSRA ARE STARTING TO INCREASE FROM MON-TUE (ESPECIALLY ACROSS SC & SE KS WHERE CLOSER TO THE FRONT THATLL GRADUALLY ASSUME MORE W-E ORIENTATION. A 2ND & EQUALLY POTENT 500-MB SHORTWAVE IS PROGGED TO SPRINT NE FROM CO & WY ACROSS NEBRASKA/SD TUE WHICH...POSSESSING A MORE SLY TRACK...SHOULD KICK THE COLD FRONT SE WITH THE FRONT SUBTLY CURVING NE FROM W TX ACROSS SRN OK TO SRN MO TUE EVENING. THE FRONTS BEHAVIOR WILL HAVE SIGNIFICANT RAMIFICATIONS ON BOTH TEMPS & POPS MON-TUE. AS SUCH HAVE BEGUN TO PRESS HARDER ON POP THROTTLE ACROSS THE AREA...ESPECIALLY SC & SE KS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 62 44 73 / 70 10 0 0 HUTCHINSON 39 62 44 73 / 60 10 0 0 NEWTON 40 60 44 72 / 70 20 0 0 ELDORADO 41 61 44 72 / 80 20 0 0 WINFIELD-KWLD 42 63 45 73 / 80 10 0 0 RUSSELL 37 63 44 73 / 60 0 0 0 GREAT BEND 37 63 45 73 / 60 0 0 0 SALINA 38 60 43 72 / 70 10 0 0 MCPHERSON 38 60 44 72 / 70 10 0 0 COFFEYVILLE 47 60 43 70 / 90 20 0 0 CHANUTE 45 58 42 70 / 90 30 0 0 IOLA 44 58 42 70 / 90 30 0 0 PARSONS-KPPF 47 59 42 70 / 90 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 16, 9:45 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT WED APR 16 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 945 PM CDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS...THEN SPREAD EAST ACROSS SOUTHEAST KANSAS AS THE NIGHT PROGRESSES. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO DIME SIZE...BUT AN ISOLATED SEVERE STORM WITH HAIL UP TO QUARTER SIZE CANNOT BE RULED OUT. THE THUNDERSTORM ACTIVITY COULD ALSO PRODUCE HEAVY RAIN THAT MAY RESULT IN LOCALIZED FLOODING. CENTRAL KANSAS IS AT GREATEST RISK FOR HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE REGION FOR THURSDAY AND THURSDAY NIGHT. ALTHOUGH A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH SMALL HAIL...ESPECIALLY ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS...THE PRIMARY THREAT CONTINUES TO BE HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING. THE THUNDERSTORMS WILL END OVER THESE AREAS FRIDAY MORNING. THERE WILL BE A VERY HIGH FIRE DANGER ACROSS MOST AREAS ON SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM MONDAY THROUGH TUESDAY...AND OVER SOUTHEAST KANSAS TUESDAY NIGHT. A FEW OF THE THUNDERSTORMS MAY BE QUITE STRONG WITH THREE QUARTER INCH HAIL AND WINDS AROUND 50 MPH. AT THIS TIME THE BETTER CHANCES FOR SUCH ACTIVITY IS OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. HOWEVER...ONE SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS...ESPECIALLY THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/KETCHAM
In the hours before
Local storm report, Apr 17, 12:58 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL GREAT BEND 38.36N 98.81W
04/17/2008 E1.75 INCH BARTON KS LAW ENFORCEMENT
GOLFBALL SIZED HAIL AT THE AIRPORT
&&
JMBLocal storm report, Apr 17, 1:12 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HAIL 7 NW GREAT BEND 38.43N 98.90W
04/17/2008 E0.88 INCH BARTON KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 17, 1:19 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
119 AM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM HAIL GREAT BEND 38.36N 98.81W
04/17/2008 E1.00 INCH BARTON KS LAW ENFORCEMENT
&&
RBLLocal storm report, Apr 17, 1:28 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
128 AM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL GREAT BEND 38.36N 98.81W
04/17/2008 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 17, 1:43 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
143 AM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM HAIL 2 E ELLINWOOD 38.36N 98.55W
04/17/2008 E1.00 INCH BARTON KS TRAINED SPOTTER
65 MPH WINDS ALSO REPORTED WITH THE QUARTER SIZE HAIL.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:39 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 66 min |
| Apr 17, 1:15 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 45 min |
| Apr 17, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.